Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 37, NWS Nashville, TN

May 23, 2024Cumberland County, White County, Tennessee

NWS Nashville, TN issued this tornado warning at May 23, 2024, 5:27 PM CDT for Cumberland County, White County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2024, 5:27 PM CDT (22:27 UTC)
Expired
May 23, 2024, 6:00 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cumberland County, TN, White County, TN

The radar

The Nashville radar (KOHX), 126 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:43 PM CDTTSTM WND GST 58Crossville, TN50 kt gust measured at KCSV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 12:44 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

125 
WFUS54 KOHX 232227
TOROHX
TNC035-185-232300-
/O.NEW.KOHX.TO.W.0037.240523T2227Z-240523T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
527 PM CDT Thu May 23 2024

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Western Cumberland County in Middle Tennessee...
  East central White County in Middle Tennessee...

* Until 600 PM CDT.

* At 527 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles west of Crossville, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crossville around 530 PM CDT.
  Fairfield Glade around 545 PM CDT.

Other locations impacted by this tornadic thunderstorm include Crab
Orchard, Lake Tansi, Cumberland Mountain State Park, Slate Springs,
and Pleasant Hill.

This includes Interstate 40 between mile markers 311 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3584 8528 3600 8533 3600 8531 3599 8531
      3598 8526 3602 8526 3611 8494 3585 8485
TIME...MOT...LOC 2227Z 254DEG 30KT 3594 8520 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
3 follow-up statements
121 
WWUS54 KOHX 232234
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
534 PM CDT Thu May 23 2024

TNC185-232243-
/O.CAN.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
White TN-
534 PM CDT Thu May 23 2024

...THE TORNADO WARNING FOR EAST CENTRAL WHITE COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3585 8521 3590 8522 3590 8521 3591 8521
      3591 8523 3601 8526 3602 8526 3611 8494
      3585 8485
TIME...MOT...LOC 2233Z 254DEG 30KT 3596 8513 

$$

TNC035-232300-
/O.CON.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
Cumberland TN-
534 PM CDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHWESTERN CUMBERLAND COUNTY...

At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crossville, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Pleasant Hill, Lake Tansi,
Cumberland Mountain State Park, and Slate Springs.

This includes Interstate 40 between mile markers 311 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3585 8521 3590 8522 3590 8521 3591 8521
      3591 8523 3601 8526 3602 8526 3611 8494
      3585 8485
TIME...MOT...LOC 2233Z 254DEG 30KT 3596 8513 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
664 
WWUS54 KOHX 232247
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
547 PM CDT Thu May 23 2024

TNC035-232300-
/O.CON.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
Cumberland TN-
547 PM CDT Thu May 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CUMBERLAND COUNTY...

At 547 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Crossville, moving east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park, and Slate Springs.

This includes Interstate 40 between mile markers 315 and 329.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3587 8512 3600 8514 3611 8494 3585 8485
TIME...MOT...LOC 2247Z 254DEG 30KT 3599 8499 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Clements
839 
WWUS54 KOHX 232255
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
555 PM CDT Thu May 23 2024

TNC035-232305-
/O.EXP.KOHX.TO.W.0037.000000T0000Z-240523T2300Z/
Cumberland TN-
555 PM CDT Thu May 23 2024

...THE TORNADO WARNING FOR CENTRAL CUMBERLAND COUNTY WILL EXPIRE AT
600 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3587 8512 3600 8514 3611 8494 3585 8485
TIME...MOT...LOC 2255Z 254DEG 30KT 3601 8492 

$$

Clements

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 23, 4:33 PM CDT, 54 minutes earlier.

Area forecast discussion, May 23, 4:33 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
433 PM CDT Thu May 23 2024

...New UPDATE...

.UPDATE...
Issued at 421 PM CDT Thu May 23 2024

We recently cleared Nashville Metro and areas south of Metro from
the severe watch. It looks like after this early evening batch of
unimpressive storms moves off to the east we will have a
generally quiet evening across the Mid State. Later in the night a
few showers could pop up as wave approaches form the southwest,
but most areas will have quiet conditions with patches of fog
late tonight.

Friday will bring development of scattered storms again. Some of
the storms that bubble up across our area may be briefly severe
during the midday and afternoon and most of the area is under a
marginal risk. There may be a greater severe risk with storms
coming in from the west Friday evening, and SPC has placed our
western counties under a slight risk for this potential. There is
a lot of uncertainty how the various storm areas will develop and
play out.

&&

.SHORT TERM...
(Rest of today through Saturday Night)
Issued at 1159 AM CDT Thu May 23 2024

We are catching a break from the convection at this time. The first
round of showers and tstms just moved off of our northern Plateau.
Mow we are awaiting some development upstream. Also, we are warming
into the lower 80s now and our convective temperatures will be on
approach. Still expecting shower and thunderstorm development a
little later. Capes are quite impressive again today with models
showing up to 3000 j/kg. Thus, strong to severe tstms will again be
possible this afternoon. 850 mb speeds are rather low at 20 kts so
storm structure will need to be sufficient. Otherwise, isolated 2
inch rainfall amounts could pose some flood problems depending on
whether or not previously soaked areas are impacted. Those areas
appear to be our northwest and also areas just west of the northern
Plateau.

Moving on, tonight, a shortwave will arrive late and allow some
convection to redevelop, especially across our south. Following this,
Friday looks somewhat similar to today. A weakening boundary will be
located just to our west by afternoon. But the models are picking up
on some mid and upper level late day ridging. This also transcends to
larger subsidence by late in the day. So, it looks as though we will
see morning convection on into the early to mid afternoon, before
tapering off. Severity of storms will be primarily cape dependent.
So the marginal risk looks reasonable for hail and high winds.

Saturday looks as though we will catch a bit of a break. There will
still be isolated to scattered activity around. The marginal risk
will remain as higher capes are expected in the afternoon.

For the near term temps, warm and muggy. Highs 80s, lows 60s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 1159 AM CDT Thu May 23 2024

In the extended forecast, a fairly strong frontal boundary with
upper support will move through late Sunday night. With the more
than sufficient instability during the day on Sunday, severe weather
becomes more likely. Furthermore, organization looks likely and
speeds at 850 mb will be in excess of 40 kts. I will say that the
better chance of severe may hold off until evening though when the
pre frontal organization picks up. Damaging winds, large hail and a
few tornadoes will all be possible. Average qpf amounts are just
over a half inch but of course, isolated totals could be in that
1-2 inch range.

Showers and thunderstorms will finally move out of the picture by
late Monday. The following weather pattern looks nicer with a cooler
surface high building southward through the week. The upper levels
keep the deeper troughing to our northeast but the shallow push of
cooler air will still cool our temps down to seasonal levels through
the rest of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Thu May 23 2024

Showers and thunderstorms roaming around Middle TN this afternoon.
If one directly affects a mid-state terminal, brief IFR conditions
are possible, along with gusty winds. Otherwise, VFR with light
southwest winds are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  83  68  87 /  30  40  50  50
Clarksville    65  83  67  85 /  20  40  40  40
Crossville     61  78  60  81 /  60  50  50  60
Columbia       65  81  65  86 /  30  50  50  50
Cookeville     63  79  63  82 /  60  50  40  60
Jamestown      61  78  61  81 /  70  50  50  60
Lawrenceburg   65  80  66  85 /  30  50  50  50
Murfreesboro   64  83  65  86 /  40  50  40  50
Waverly        64  82  66  85 /  20  50  40  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......13
SHORT TERM...21
LONG TERM....21
AVIATION.....Unger

In the hours before

Local storm report, May 23, 2:04 PM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
204 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     Hail             Algood                  36.20N 85.45W
05/23/2024  M0.25 Inch       Putnam             TN   Emergency Mngr

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:07 PM CDTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren27 min
May 23, 9:22 AM CDTSpecial Weather StatementOHXOverton23 min
May 23, 4:41 PM CDTAreal Flood AdvisoryOHXClay, Jackson3 hr
May 23, 5:15 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett45 min
May 23, 5:23 PM CDTSevere Thunderstorm WarningOHXCumberland, White37 min
May 23, 5:39 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress19 min
May 23, 6:03 PM CDTAreal Flood AdvisoryOHXClay, Fentress, Overton, Pickett117 min

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.